Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Milwaukee, WI

August 13, 2002Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 13, 2002, 5:16 PM CDT for Jefferson County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Aug 13, 2002, 6:15 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 18 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KMKX 132216
SVRMKE
WIC055-132315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM IN FORT ATKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SULLIVAN AT 535 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY


LAT...LON 4318 8889 4281 8884 4290 8855 4318 8856

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT TUE AUG 13 2002

FCST FOCUS ON PCPN EARLY THIS EVENING...THEN QUIET COUPLE DAYS.

NOT MUCH IS HOLDING BACK THE PARCELS...LFC IS AROUND 2500 FT...BUT
THE SFC BASED CAPE IS SOMEWHAT LIMITED.  BEST INSTABILTY IS LOCATED
EAST OF THE AREA AND REGIONAL 88D LOOP SHOWS THE BEST ACTION FM LWR
MI INTO INDIANA.  OUR CONVECTION IS BEING HELPED ALONG BY A MESOSCALE
CONVECTIVE VORT THAT ETA/MESOETA HAVE PICKED UP ON...AND TRACK IT
ACROSS SE WI. IT SEEMS TO BE LOSING DEFINITION. UP TIL NOW...THIS
CONVECTION HAS BEEN FAIRLY LOW TOPPED...STRUGGLING TO REACH 40KFT.
MAY END UP JUST PRODUCING A QUICK BURST OF TROPICAL-LIKE RAIN.

SLOW CLEARING TONIGHT AS FRONT AND MOISTURE AXIS PUSH EAST.  MAY BE
SOME LINGERING MOISTURE IN THE SE TO PRODUCE SOME DIURNAL CU ON
WEDNESDAY.  TEMPS DON/T FALL OFF AS MUCH AS WAS PREVIOUSLY
EXPECTED...REMAINING AROUND 80 FOR TOMORROW.  RETURN FLOW IS BACK
ON THUR WITH TEMPS CLIMBING INTO THE MID 80S.  A BIT CONCERNED ABOUT
SOME WEAKNESS IN THE INSTABILITY ON THUR.  WITH TEMPS SO WARM AND
THE REMNANTS OF AN OLD TROF DRIFTING IN...SO SAYS THE AVN...A SML
POTENTIAL FOR PCPN EXISTS.  WILL NOT BITE ON THIS YET AND WILL WAIT
FOR LATER SHIFTS TO DECIDE.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Aug 13, 12:45 PM CDT, 4 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-131830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1245 PM CDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS
EVENING FOR A PORTION OF SOUTHERN WISCONSIN.

THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS EXTENDING ACROSS
NORTHERN ILLINOIS...WILL BE DRIFTING NORTHWARD INTO FAR SOUTHERN
WISCONSIN...NAMELY KENOSHA COUNTY...BETWEEN 1 AND 130 PM. THE REST
OF THE AREA WILL MOVE INTO ROCK...WALWORTH AND RACINE COUNTIES
BETWEEN 115 PM AND 2 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINS...DEADLY LIGHTNING AND POSSIBLY SOME SMALL HAIL.

THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED
STORMS.

COLLAR
Special weather statement, Aug 13, 1:40 PM CDT, 3 hours 36 minutes before
WIZ046-047-051-052-056>060-062>072-131940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 PM CDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS
EVENING FOR A PORTION OF SOUTHERN WISCONSIN.

A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHEAST
WISCONSIN FROM NORTHERN ILLINOIS WILL CONTINUE TO ADVANCE NORTHEAST
THROUGH 3 PM. THIS WILL BRING THE SHOWERS AND STORMS INTO
WALWORTH...WAUKESHA...MILWAUKEE AND RACINE COUNTIES AS WELL AS
CONTINUING TO AFFECT KENOSHA COUNTY.

EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER
STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE
EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 30 MPH.

THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED
STORMS.

COLLAR
Special weather statement, Aug 13, 2:45 PM CDT, 2 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS
EVENING FOR A PORTION OF SOUTHERN WISCONSIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST
WISCONSIN FOR THE REST OF THIS AFTERNOON. BETWEEN 245 PM AND 4
PM...THE HEAVIEST RAINS WILL OCCUR FROM WAUKESHA AND MILWAUKEE
COUNTIES NORTH INTO OZAUKEE COUNTY. ALSO LOOK FOR THUNDERSTORMS TO
MOVE INTO WASHINGTON COUNTY AS WELL. RAINFALL WILL BECOME MORE
SCATTERED IN WALWORTH...RACINE AND KENOSHA COUNTIES BY 4 PM.

EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER
STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE
EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 35 MPH.

THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED
STORMS.

COLLAR
Special weather statement, Aug 13, 3:25 PM CDT, 1 hour 51 minutes before
WIZ057>060-063>066-069>072-132050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT TUE AUG 13 2002

...SEVERE THUNDERSTORM WATCH 602 CANCELLED FOR WISCONSIN...

THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN HAS BEEN CANCELLED EARLY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS...BUT ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:42 PM CDTFlash Flood WarningMKXMilwaukee, Waukesha4 hr
Aug 12, 8:48 PM CDTFlash Flood WarningMKXWalworth3 hr
Aug 12, 8:57 PM CDTSpecial Marine WarningMKX3 hr
Aug 12, 8:57 PM CDTSpecial Marine WarningMKX3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.